Idaho, 2013Flash Flood in Idaho, July 2, 2013
July 2, 2013 · NWS MSO · 1 event in 1 county or zone
A large moist and hot ridge resided over much of the western third of the US mainland. Temperatures reached well over one hundred degrees in several places in the Salmon River Valley in Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large moist and hot ridge resided over much of the western third of the US mainland. Temperatures reached well over one hundred degrees in several places in the Salmon River Valley in Idaho. The atmospheric moisture levels were above normal combined with the heat and a weak upper level disturbance triggered slow moving thunderstorms across north-central Idaho. A few storms were able to produce over an inch of rainfall in spots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 2, 1:16 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 2, 1:16 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
216 PM MDT Tue Jul 2 2013
...MORE RECORD WARMTH TONIGHT...
...RELIEF FROM HEAT BY THE WEEKEND...
.DISCUSSION...
Record warm temperatures are anticipated this afternoon, as well
as tonight, across the Northern Rockies. The record warmth can be
dangerous to the health and well-being of humans and animals.
Elderly and very young are most susceptible to the negative impacts
of heat stress.
Isolated showers and thunderstorms are possible late this
afternoon through the evening, mainly for Lemhi County in Idaho
and southwest Montana, including Salmon and Butte. Gusty winds and
occasional cloud-to-ground lightning are the main impacts from any
shower or thunderstorm that develops.
There is still pretty good model agreement that more seasonal
weather will arrive for the weekend. As we move away from the strong
high pressure over the region, west winds will increase on Thursday.
Winds will gust to 20-25 mph through the evening. Moisture through
Lemhi County, Idaho and southwest Montana will also bring isolated
thunderstorms Thursday afternoon. Temperatures will be back to
normal Friday and through the weekend so the evenings and
overnights will be cooler and much more seasonable. Isolated
thunderstorms are possible each day through the weekend mainly
along the Divide.
&&
.AVIATION...The main aviation impact for the Northern Rockies
during the next 24 hours will be isolated showers and increased
haze. All area terminals will experience the haze, however
visibility will not be significantly decreased. KSMN and KBTM are
the most likely terminals to be near a weak rain showers late this
afternoon through the evening. The probability of rain impacting
terminals is low.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAT ADVISORY until Midnight MDT tonight Bitterroot/Sapphire
Mountains...Butte/Blackfoot Region...Flathead/Mission
Valleys...Kootenai/Cabinet Region...Lower Clark Fork
Region...Missoula/Bitterroot Valleys...Potomac/Seeley Lake
Region...West Glacier Region.
ID...HEAT ADVISORY until Midnight MDT /11 PM PDT/ tonight Eastern
Lemhi County...Lower Hells Canyon/Salmon River Region...
Northern Clearwater Mountains...Orofino/Grangeville
Region...Southern Clearwater Mountains...Western Lemhi
County.
&&
Zumpfe/Kitsmiller
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Jul 2, 3:46 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
446 PM MDT TUE JUL 2 2013
IDZ009-010-022330-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
446 PM MDT TUE JUL 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 530
PM MDT...
AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH FORK...OR 20 MILES NORTH OF SALMON...
MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 93 BETWEEN
GIBBONSVILLE AND SALMON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4539 11413 4556 11403 4550 11376 4548 11375
4545 11377 4539 11372 4533 11372 4525 11377
TIME...MOT...LOC 2245Z 241DEG 7KT 4546 11396Special weather statement, Jul 2, 3:53 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
453 PM MDT TUE JUL 2 2013
IDZ006-022330-
SOUTHERN CLEARWATER MOUNTAINS-
353 PM PDT TUE JUL 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN IDAHO COUNTY UNTIL 430
PM PDT...
AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CROOKED CREEK NEAR DIXIE IN MCGUIRE BURN...
OR 42 MILES SOUTHEAST OF GRANGEVILLE...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DIXIE...CHINA BAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4551 11509 4529 11527 4549 11565 4565 11551
TIME...MOT...LOC 2252Z 301DEG 9KT 4552 11547
Flash Flood, Lemhi
- When
- July 2, 4:19 PM MST to 5:19 PM MST
- Where
- Lemhi County, 2.1 mi NE of Shoup to 2.08 mi NE of Shoup
- Cause
- Heavy Rain / Burn Area
- Reported by
- Park/Forest Service
- Coordinates
- 45.402, -114.240
A forest service employee reported flash flooding that pushed debris across Salmon River Rd. east of Spring Creek closing one lane. Doppler radar estimated 0.78 of rainfall 30 minutes ending at 4:30 pm MDT across the Spring Creek basin.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Hampshire, July 2, 2013$10 million · 6 events
- Tornado in South Carolina, July 2, 20139 injured · $88,000 · EF1 · 1 event
- Strong Wind in American Samoa, July 2 to 3, 2013$4.0 million · 1 event
- Flash Flooding in Vermont, July 2, 2013$325,000 · 3 events
- Flash Flood and Debris Flow in California, July 2 to 3, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Winds in North Carolina, July 2, 2013$115,000 · EF0 · 4 events
- Hail in Iowa, July 2, 2013$82,000 · 1 in hail · 6 events
- Hail and Damaging Wind in West Virginia, July 2, 2013$90,000 · 0.88 in hail · 3 events
- Flash Flood in New Hampshire, July 2 to 3, 2013$50,000 · 1 event
- High Wind in Nevada, July 2, 2013$50,000 · 52 kt wind · 1 event
- Lightning Strikes in Georgia, July 2, 20131 injured · $20,000 · 2 events
- Flash Flood and Hail in New Mexico, July 2, 2013$1,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460385.